Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 138, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 15, 2004, 9:27 PM CDT for Logan County, Kansas. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2004, 9:27 PM CDT (02:27 UTC)
- Expired
- Jun 15, 2004, 10:30 PM CDT
- In force
- 63 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Logan County, KS
The radar
The Goodland radar (KGLD), 69 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 9:40 PM CDT | TSTM WND DMG | Winona, KS | 1 INCH BRANCHES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 6:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1442 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1959 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 160227 SVRGLD KSC109-160330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 928 PM CDT TUE JUN 15 2004 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOGAN COUNTY IN WEST CENTRAL KANSAS * UNTIL 1030 PM CDT * AT 923 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 75 MPH. THIS STORM WAS LOCATED 12 MILES WEST OF RUSSELL SPRINGS...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RUSSELL SPRINGS AROUND 955 PM CDT... WINONA AROUND 1010 PM CDT... MONUMENT AROUND 1030 PM CDT... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 3873 10143 3873 10087 3911 10085 3910 10144 $$ RJC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 7:25 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jun 15, 7:25 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 625 PM MDT TUE JUN 15 2004 .DISCUSSION...HAVE UPDATED TO INCLUDE ENTIRE AREA IN SEVERE THUNDERSTORM WATCH. TWO IN EFFECT...ONE FOR FAR EAST CO UNTIL 9 PM MDT AND ONE FOR NW KS AND EXTREME SW NEB UNTIL 11 PM MDT (MIDNIGHT CDT). CURRENTLY LINES FORMING IN FAR EAST CO AND HEADING SLOWLY TO THE EAST. LOOKS LIKE A VERY BUSY NIGHT WITH LOTS OF WX. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && RJC
Hazardous weather outlook, Jun 15, 11:40 AM CDT, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT TUE JUN 15 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200- CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK- KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS- WALLACE-WICHITA-YUMA- 1040 AM MDT (1140 AM CDT) TUE JUN 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE INTO THE HIGH PLAINS LATE THIS AFTERNOON. THE FRONT IS EXPECTED TO MOVE SOUTHEAST TO A CHEYENNE WELLS COLORADO TO MCCOOK NEBRASKA LINE THIS EVENING AND BECOME NEARLY STATIONARY. NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THIS FRONT FROM LATE AFTERNOON AND CONTINUE THROUGH THE NIGHT. THE AIR MASS WILL BE QUITE UNSTABLE...SO SEVERE THUNDERSTORMS WILL BE LIKELY. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WIND ALONG WITH HEAVY RAIN. SOME LOCATIONS LAST NIGHT RECEIVED AROUND TWO INCHES OF RAIN...ESPECIALLY IN SHERIDAN AND GOVE COUNTIES. SINCE HEAVY RAIN IS EXPECTED THERE AGAIN...THERE IS A POTENTIAL FOR FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR THUNDERSTORMS THROUGH FRIDAY NIGHT. SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY SOUTH OF A HILL CITY KANSAS TO CHEYENNE WELLS COLORADO LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. FS
In the hours before
Local storm report, Jun 15, 8:48 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
748 PM MDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST BURLINGTON 39.31N 102.27W
06/15/2004 63 MPH KIT CARSON CO MESONET
&&Local storm report, Jun 15, 8:58 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
758 PM MDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0752 PM TSTM WND GST 12 SW GOODLAND 39.23N 101.87W
06/15/2004 86 MPH SHERMAN KS TRAINED SPOTTER
&&
MENTZERLocal storm report, Jun 15, 9:05 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
805 PM MDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0804 PM HAIL 10 SW GOODLAND 39.25N 101.84W
06/15/2004 0.88 INCH SHERMAN KS PUBLIC
&&
MENTZERLocal storm report, Jun 15, 9:09 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
809 PM MDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST BURLINGTON 39.31N 102.27W
06/15/2004 72 MPH KIT CARSON CO MESONET
&&Local storm report, Jun 15, 9:16 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
816 PM MDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL GOODLAND 39.35N 101.71W
06/15/2004 0.75 INCH SHERMAN KS NWS EMPLOYEE
&&
MENTZERLocal storm report, Jun 15, 9:23 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
823 PM MDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0809 PM TSTM WND GST GOODLAND 39.35N 101.71W
06/15/2004 64 MPH SHERMAN KS OFFICIAL NWS OBS
0821 PM HAIL GOODLAND 39.35N 101.71W
06/15/2004 0.75 INCH SHERMAN KS OFFICIAL NWS OBS
&&
MENTZERThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:44 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 61 min |
| Jun 15, 7:52 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 53 min |
| Jun 15, 8:06 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 54 min |
| Jun 15, 8:08 PM CDT | Tornado Warning | GLD | Greeley | 67 min |
| Jun 15, 8:44 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 61 min |
| Jun 15, 8:45 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 45 min |
| Jun 15, 8:56 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 64 min |
| Jun 15, 8:59 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 31 min |
| Jun 15, 9:03 PM CDT | Flash Flood Warning | GLD | Greeley | 3 hr |
| Jun 15, 9:16 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 59 min |
| Jun 15, 9:19 PM CDT | Flash Flood Warning | GLD | Wallace | 3 hr |
| Jun 15, 9:30 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 30 min |
| Jun 15, 9:55 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 35 min |
| Jun 15, 10:05 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan | 55 min |
| Jun 15, 10:12 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 33 min |
| Jun 15, 10:28 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 32 min |
| Jun 15, 10:36 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 54 min |
| Jun 15, 10:47 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.